- Ophthalmic Surgery, Lasers and Imaging
A 79-year-old non-compliant male with pseudoexfoliative glaucoma and cataract in the left eye underwent uneventful combined phacoemulsification, posterior chamber intraocular lens insertion and trabeculectomy with mitomycin C through one port a week after replacement of warfarin with subcutaneous injections of enoxaparin (Clexane; Sanofi-Aventis, Netaniya, Israel). The intraocular pressure (IOP) following surgery was zero. Four days later, warfarin was restarted because of short ventricular tachycardia when the patient developed suprachoroidal hemorrhage and later hyphema and vitreous hemorrhages. The patient underwent drainage of the suprachoroidal hemorrhage. His IOP increased to 10 to 12 mm Hg while the bleb was functioning, but visual acuity remained poor because of chorioretinal retinal scarring from age-related macular degeneration. Premature reinstitution of warfarin may cause delayed hemorrhages if the postoperative IOP is low. Preoperative approval from the internist for a prolonged replacement of warfarin with lesser potent agents, or tightening of the scleral flap and releasing the sutures later in trabeculectomy in combined procedures may be warranted.
From the Departments of Ophthalmology (SR), Western Galilee - Nahariya Medical Center, Nahariya and Hillel-Yafe Medical Center (AT), Hadera, Israel.
The authors have no financial or proprietary interest in the materials presented herein.
Address correspondence to Shimon Rumelt, MD, Department of Ophthalmology, Western Galilee - Nahariya Medical Center, P.O. Box 21, 22100 Nahariya, Israel. E-mail: .Shimon.Rumelt@naharia.health.gov.il